Cocharacter-closure and the rational Hilbert-Mumford Theorem

Michael Bate, Sebastian Herpel, Benjamin Martin, Gerhard Roehrle* (Corresponding Author)

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

11 Citations (Scopus)
11 Downloads (Pure)


For a field k, let G be a reductive k-group and V an affine k-variety on which G acts. Using the notion of cocharacter-closed G(k)-orbits in V , we prove a rational version of the celebrated Hilbert-Mumford Theorem from geometric invariant theory. We initiate a study of applications stemming from this rationality tool. A number of examples are discussed to illustrate the concept of cocharacter-closure and to highlight how it differs from the usual Zariski-closure.
Original languageEnglish
Pages (from-to)39-72
Number of pages34
JournalMathematische Zeitschrift
Issue number1-2
Early online date10 Nov 2016
Publication statusPublished - 1 Oct 2017

Bibliographical note

33 pages, v. 2 reference added, slight changes

The authors acknowledge the financial support of EPSRC Grant EP/L005328/1 and of Marsden Grants UOC1009 and UOA1021. Part of the research for this paper was carried out while the authors were staying at the Mathematical Research Institute Oberwolfach supported by the “Research in Pairs” programme. Also, part of this paper was written during mutual visits to Auckland, Bochum and York. We are grateful to the referees for their careful reading of the paper and for helpful suggestions.


  • Affine G-variety
  • Cocharacter-closed orbit
  • Rationality


Dive into the research topics of 'Cocharacter-closure and the rational Hilbert-Mumford Theorem'. Together they form a unique fingerprint.

Cite this